Alert archive / Ohio / Winter Storm Watches in 2020
Winter Storm Watch 3, NWS Cleveland, OH
NWS Cleveland, OH issued this winter storm watch at Nov 29, 2020, 3:18 PM EST for 9 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Nov 30, 2020, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 3:18 PM EST (20:18 UTC)
- In effect from
- Nov 30, 2020, 7:00 PM EST
- Expired
- Nov 30, 2020, 2:51 AM EST
- In force
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Lorain County, OH, Medina County, OH, Portage County, OH, Summit County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 60 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Nov 29, 12:44 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Nov 29, 12:44 PM EST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1244 PM EST Sun Nov 29 2020 .SYNOPSIS... High pressure will continue to build to the Mid Atlantic Coast today. Low pressure developing near the Gulf Coast will track north to Pennsylvania on Monday and linger over the eastern Great Lakes on Tuesday. Colder air will arrive on the back side of this system bringing a change over to snow and gusty winds through mid-week. && .NEAR TERM /THROUGH MONDAY/... Next forecast update will include a faster transition to snow during the day on Monday. Winter Weather headlines can be expected for the upcoming storm this afternoon. Previous discussion... The weather today will be beautiful before it does downhill tomorrow with a developing storm system. High pressure near the Mid-Atlantic Coast is dominating our weather today with lots of sunshine expected. Temperatures will be seaonable or just a touch above average this afternoon. It will be a good day to finish up any outdoor holiday decorations before the weather becomes unsettled and wintry starting Monday. We have been watching this potential storm system for quite sometime now. An upper level storm system is moving across the southern CONUS and an upper level trough is moving through the northern CONUS and Midwest. The southern upper level system will become adsorbed into the bigger upper level trough tonight into Monday. A low pressure system will develop near the norther Gulf Coast and quickly move northeastward towards southwest Pennsylvania by midday Monday. This low pressure system will also strengthen and deepen rather quickly near a 990 mb low by midday Monday as this system really wraps up. Widespread rain will develop south of the region very late tonight into early Monday morning and spread northward into our area by 12z Monday. Much of the area will be on the northwest side of the surface low as well as the 850 mb. We will likely see our maximum temperature for the 24 hour period early in the day with a slow fall in temperatures during the late afternoon with cold air advection. Northerly and northwesterly winds will increase and become blustery during the day. Rain will begin to mix in or change over to snow over western Ohio during the late morning. This rain/snow line will slowly progress from west to east across the area during the day on Monday as the colder air aloft advects in. Most areas should changed over by sunset. Accumulations will be hard at get at first during the day with temperatures in the lower to middle 30s by late afternoon and with warm ground temperatures. Accumulations will become more efficient with higher snowfall rates and once we look any daytime insolation through the clouds. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Main focus for the short term period is accumulating snow across Northern Ohio and Northwest Pennsylvania. There will be two periods of heavy snow across the area and winter headlines, likely in the form of a Winter Storm Watch, could be issued as early as later this afternoon. The first will be Monday night into early Tuesday morning, generally along and west of I-71 and along the lakeshore west of Cleveland. We can say with some confidence that this area will to see 4 to 6 inches of snow with locally higher amounts up to 8 inches. This area of heavy snow will begin to pivot east throughout the day Tuesday and Tuesday night, impacting generally the primary and secondary snowbelt regions. Snow will likely linger into Wednesday morning across Northwest Pennsylvania, but will be on a weakening trend. For this area, preliminary snow amounts of 6 to 8 inches are likely with locally higher amounts of 8 to 12 inches possible, especially in the higher terrain areas east of Cleveland and the inland areas of Northwest Pennsylvania. What's driving this area of heavy snow? Following the frontogenetical-forced precipitation on Monday, colder air aloft arrives, with wrap-around moisture from the low pressure system as it begins to stall across Ontario. More favorable omega (lift) values within the DGZ will arrive late Monday night into Tuesday morning across the first area (along and west of I- 71/lakeshore west of Cleveland). As flow becomes more westerly across Lake Erie on Tuesday and the omega/DGZ crossover pivots eastward, lake enhancement is likely to occur in the second area (primary/secondary snowbelts). This is the reasoning for higher snowfall amounts in area two. Although not as notable as the snow, wind gusts will also be elevated Tuesday afternoon and evening, with gusts of 30 to 35 mph possible. This will result in windchill values hovering in the teens throughout much of the day Tuesday. windchills could dip into the lower teens and perhaps single digits early Wednesday morning. Any snow cover across the western half of the area could also further decrease forecast low temperatures Tuesday night into the lower 20s. Low temperatures in the lower 20s to perhaps upper teens are also possible on Wednesday night. && .LONG TERM /THURSDAY THROUGH SATURDAY/... Relatively quiet first half of the long term period with brief high pressure settling in across the area on Thursday. Highs will be just below average in the upper 30s to lower 40s and colder where there is snow on the ground. By Thursday night/Friday morning, the next system will begin to brew across the southern tier of the US. This system could begin to impact the region with rain and/or snow by the end of the week into the weekend. However, significant model differences, both at the surface and aloft, in the development, location, and timing of this system preclude any PoPs higher than slight chance to chance at this time Friday through Saturday. && .AVIATION /18Z Sunday THROUGH Friday/... VFR conditions will persist into tonight with deteriorating aviation conditions beginning after 06Z as a winter storm approaches the region from the south. Ceilings will lower overnight with precipitation filling in at all terminals between 09-15Z. TOL/FDY will begin as snow while eastern terminals will likely begin as rain, then transition to snow through the day. The transition at CLE is targeted for 22Z but may occur earlier depending on degree of cooling with higher precip rates. IFR expected to develop at all terminals by the end of the period. Southerly winds up to 10 knots will persist today, then increase as the storms system approaches towards 12Z. Western sites will see breezy winds develop out of the north first while eastern sites experience an easterly wind before shifting to the north later in the day. Most sites will see winds gusting to 20+ knots by 18Z. Outlook...Non-VFR in snow into Tuesday, becoming confined to NE Ohio and NW Pennsylvania Tuesday night into Wednesday AM, then eventually just ERI later Wednesday. && .MARINE... Active marine period ahead with a Small Craft Advisory needed Monday through Wednesday night across much of Lake Erie. Of note, a period of enhanced northwest winds, 25 to 30 knots, will be possible across the lake Monday afternoon and evening. A second period of enhanced westerly winds, 25 to 30 knots, will also be possible Tuesday night. Westerly flow, 15 to 25 knots will persist across the lake through Wednesday night. Not thinking any Gales will be needed across the lake given the small window Tuesday night/Wednesday morning and uncertainty surrounding how high sustained winds will get. However, can't rule out a few gusts to 40 knots during this timeframe. Flow across the lake shifts more southwesterly Thursday, 15 to 20 knots. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...KEC/Griffin SHORT TERM...Kahn LONG TERM...Kahn AVIATION...KEC MARINE...Kahn
Hazardous weather outlook, Nov 29, 3:28 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 328 AM EST Sun Nov 29 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300830- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 328 AM EST Sun Nov 29 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. We continue to monitor the potential for a winter storm that may impact the region during the first half of the week. Widespread rain will overspread the area on Monday, mixing with snow in Northwest Ohio. Precipitation will transition to snow from west to east across the area late Monday afternoon into Tuesday. Confidence is increasing that most of the area will see accumulating snowfall with the potential for significant accumulations in some areas. A transition to Lake effect snow is expected as the system pulls away Tuesday into Wednesday. Snow accumulations will be impacted by both storm track and temperatures which will continue to evolve over the coming days. Stay tuned for updates on this developing system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-300830- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 328 AM EST Sun Nov 29 2020 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 3:18 PM EST | Winter Weather Advisory | CLE | Ashland, Ashtabula, Crawford, Erie, Hancock, Holmes and 14 more | 63 hr |
| Nov 29, 3:35 PM EST | Small Craft Advisory | CLE | 5 days |
Nearby
Winter Storm Watches in Ohio, 2020Winter Storm Watches in Pennsylvania, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.